Gender-affirming testosterone therapy worsens acne
By Reuters Staff
NEW YORK (Reuters Health) - Exogenous testosterone increases the risk of acne on the chest and abdomen in transgender men, new research shows.
"Compared to those not on masculinizing hormonal therapy, patients taking testosterone had higher rates of acne, which was unrelated to route of testosterone or chest binding - the practice of compressing tissue to create a more masculine appearance of the chest," Dr. Alexes Hazen of New York University School of Medicine in New York City and colleagues write.
Surgery to masculinize the appearance of the chest and testosterone have both been shown to increase self-confidence and quality of life in transgender men, the authors note in their January 24 report in the Journal of the American Academy of Dermatology.
To investigate the effect of testosterone on hair growth and acne, they compared 90 transgender men to 30 cisgender men and 30 cisgender women. Among the transgender men, 52% of those on testosterone and 9% of those not taking the hormone had acne on the chest (relative risk 5.66, attributable risk 82%). However, Investigator Global Assessment scale (IGAS) scores, indicating severity of acne, were not significantly different between transgender men on testosterone and those not taking testosterone.
Ferriman and Gallwey scores were higher in transgender men taking testosterone than in transgender men not taking testosterone or cisgender women, but lower than in cisgender men. Neither chest binding nor testosterone formulation affected acne or hirsutism. Hair growth and acne severity both increased with the duration of testosterone therapy.
"The body hair of transgender men on testosterone more closely resembled patterns of hair growth observed in cisgender men than those in cisgender women or transgender men not on testosterone," Hazen and colleagues write.
"Although the clinical relevance of these differences may vary among individual patients, these results highlight the need for dermatologists to engage in the management of these patients, who may desire further hair growth and/or management of acne that occurred as a consequence of masculinizing hormonal therapy," they conclude.
J Am Acad Dermatol 2019.(c) Copyright Thomson Reuters 2019. Click For Restrictions - https://agency.reuters.com/en/copyright.html